BY Advocate.com Editors
December 23 2009 11:00 AM ET
Fat loss from the face, a common side effect of antiretroviral therapy, causes increased stress, anxiety, depression, and a disruption of normal social interaction, according to a study presented at the Seventh International Workshop on Adverse Drug Reactions and Lipodystrophy in HIV.
Of 35 HIV patients experiencing facial lipoatrophy, 71% were shown to have borderline or higher levels of anxiety and 48% had symptoms of depression. All but one of the study participants reported a loss of confidence caused by noticeable loss of facial fat, 71% had social anxiety caused by their appearance, and 85% said they believed their condition publicly identified them as being HIV-positive.
Self-esteem and quality-of-life levels also were low among study subjects -- and were shown to be lower than levels reported by adults with other chronic illnesses, the researchers reported.
- The Top 175 Essential Films of All Time for LGBT Viewers
- World Record Bodybuilder Comes Out as Trans
- WATCH: CIA Contractor Details Antigay Harassment by Colleagues in War Zone
- Brokeback Mountain: The 10th Anniversary of a Gay Classic
- 10 Things People Living With HIV Are Sick of Hearing
- Even the Rehearsal Footage From Madonna's Rebel Heart Tour Is Spellbinding